Alert archive / Kentucky / Wind Advisories in 2024
Wind Advisory 9, NWS Louisville, KY
NWS Louisville, KY issued this wind advisory at Dec 29, 2024, 2:39 AM EST for 10 counties in Indiana; 49 counties in Kentucky. It took effect at Dec 29, 2024, 8:00 AM EST. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Dec 29, 2024, 2:39 AM EST (07:39 UTC)
- In effect from
- Dec 29, 2024, 8:00 AM EST
- Expired
- Dec 29, 2024, 7:00 PM EST
- In force
- 11 hr
- Issued by
- NWS Louisville, KY
All 59 counties
Clark County, IN, Crawford County, IN, Dubois County, IN, Floyd County, IN, Harrison County, IN, Jefferson County, IN, Orange County, IN, Perry County, IN, Scott County, IN, Washington County, IN, Adair County, KY, Allen County, KY, Anderson County, KY, Barren County, KY, Bourbon County, KY, Boyle County, KY, Breckinridge County, KY, Bullitt County, KY, Butler County, KY, Casey County, KY, Clark County, KY, Clinton County, KY, Cumberland County, KY, Edmonson County, KY, Fayette County, KY, Franklin County, KY, Garrard County, KY, Grayson County, KY, Green County, KY, Hancock County, KY, Hardin County, KY, Harrison County, KY, Hart County, KY, Henry County, KY, Jefferson County, KY, Jessamine County, KY, Larue County, KY, Lincoln County, KY, Logan County, KY, Madison County, KY, Marion County, KY, Meade County, KY, Mercer County, KY, Metcalfe County, KY, Monroe County, KY, Nelson County, KY, Nicholas County, KY, Ohio County, KY, Oldham County, KY, Russell County, KY, Scott County, KY, Shelby County, KY, Simpson County, KY, Spencer County, KY, Taylor County, KY, Trimble County, KY, Warren County, KY, Washington County, KY, Woodford County, KY
The radar
The Louisville radar (KLVX), 43 km from the middle of the area, began a volume at 07:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 7.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 738 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
811 WWUS73 KLMK 290739 NPWLMK URGENT - WEATHER MESSAGE National Weather Service Louisville KY 239 AM EST Sun Dec 29 2024 INZ076>078-083-084-089>092-KYZ023>030-038-045>047-053>056-061>067- 070>078-081-082-292100- /O.NEW.KLMK.WI.Y.0009.241229T1300Z-241230T0000Z/ Orange-Washington IN-Scott IN-Dubois-Crawford-Perry-Harrison IN- Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin- Bullitt-Jefferson-Spencer-Nelson-Washington KY-Mercer-Larue- Marion-Boyle-Garrard-Butler-Edmonson-Hart-Green-Taylor-Casey- Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair- Russell-Cumberland-Clinton- Including the cities of Hartford, Jasper, Hardinsburg, Horse Cave, Burkesville, Lebanon, Elizabethtown, Tell City, Jamestown, Hawesville, Tompkinsville, Morgantown, Brownsville, Franklin, Providence, Hodgenville, Brandenburg, Shepherdsville, Corydon, Columbia, Leitchfield, Campbellsville, Jeffersonville, Bardstown, Stanford, Edmonton, Liberty, Taylorsville, Harrodsburg, Louisville, Greensburg, Scottsville, Salem, Paoli, Danville, Springfield, Bowling Green, Russellville, Albany, English, Glasgow, Scottsburg, Lewisport, Lancaster, and New Albany 239 AM EST Sun Dec 29 2024 /139 AM CST Sun Dec 29 2024/ ...WIND ADVISORY IN EFFECT FROM 8 AM EST /7 AM CST/ THIS MORNING TO 7 PM EST /6 PM CST/ THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts between 40 and 50 mph expected. * WHERE...Portions of south central Indiana and central Kentucky. * WHEN...From 8 AM EST /7 AM CST/ this morning to 7 PM EST /6 PM CST/ this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ INZ079-KYZ031>037-039>043-048-049-057-292100- /O.NEW.KLMK.WI.Y.0009.241229T1300Z-241230T0000Z/ Jefferson IN-Oldham-Trimble-Henry-Shelby-Franklin-Scott KY- Harrison KY-Anderson-Woodford-Fayette-Bourbon-Nicholas-Jessamine- Clark KY-Madison- Including the cities of Madison, Paris, Milton, Georgetown, Frankfort, Versailles, Richmond, La Grange, New Castle, Shelbyville, Lawrenceburg, Cynthiana, Carlisle, Bedford, Lexington, Winchester, and Nicholasville 239 AM EST Sun Dec 29 2024 ...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 7 PM EST THIS EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts between 45 and 55 mph expected. * WHERE...Portions of Indiana and east central and north central Kentucky. * WHEN...From 8 AM this morning to 7 PM EST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ CJP
2 follow-up statements
203 WWUS73 KLMK 291938 NPWLMK URGENT - WEATHER MESSAGE National Weather Service Louisville KY 238 PM EST Sun Dec 29 2024 INZ076-083-084-089-KYZ023>027-061-062-070>075-292045- /O.CAN.KLMK.WI.Y.0009.000000T0000Z-241230T0000Z/ Orange-Dubois-Crawford-Perry-Hancock-Breckinridge-Meade-Ohio- Grayson-Butler-Edmonson-Logan-Warren-Simpson-Allen-Barren-Monroe- Including the cities of Providence, Leitchfield, Jasper, Hartford, Brownsville, Brandenburg, Scottsville, Morgantown, Lewisport, Hawesville, English, Hardinsburg, Paoli, Franklin, Tell City, Russellville, Tompkinsville, Glasgow, and Bowling Green 238 PM EST Sun Dec 29 2024 /138 PM CST Sun Dec 29 2024/ ...WIND ADVISORY IS CANCELLED... Winds will gust to 25 to 35 mph over the next few hours, but given those winds are below Wind Advisory thresholds, the Advisory has been cancelled. $$ INZ077-078-090>092-KYZ028>030-038-045>047-053>056-063>067-076>078- 081-082-300000- /O.CON.KLMK.WI.Y.0009.000000T0000Z-241230T0000Z/ Washington IN-Scott IN-Harrison IN-Floyd-Clark IN-Hardin-Bullitt- Jefferson-Spencer-Nelson-Washington KY-Mercer-Larue-Marion-Boyle- Garrard-Hart-Green-Taylor-Casey-Lincoln-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Burkesville, Liberty, Albany, Salem, Danville, Bardstown, Harrodsburg, Edmonton, Jeffersonville, Greensburg, Hodgenville, Campbellsville, Stanford, Springfield, New Albany, Elizabethtown, Corydon, Taylorsville, Jamestown, Lancaster, Scottsburg, Louisville, Shepherdsville, Horse Cave, Lebanon, and Columbia 238 PM EST Sun Dec 29 2024 /138 PM CST Sun Dec 29 2024/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST /6 PM CST/ THIS EVENING... * WHAT...West winds 15 to 25 mph with gusts up to 45 mph. * WHERE...Portions of south central Indiana and east central, north central, and south central Kentucky. * WHEN...Until 7 PM EST /6 PM CST/ this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ INZ079-KYZ031>037-039>043-048-049-057-300000- /O.CON.KLMK.WI.Y.0009.000000T0000Z-241230T0000Z/ Jefferson IN-Oldham-Trimble-Henry-Shelby-Franklin-Scott KY- Harrison KY-Anderson-Woodford-Fayette-Bourbon-Nicholas-Jessamine- Clark KY-Madison- Including the cities of Georgetown, Lawrenceburg, Carlisle, Cynthiana, Shelbyville, Versailles, Madison, Milton, La Grange, Paris, Bedford, Nicholasville, Winchester, New Castle, Lexington, Frankfort, and Richmond 238 PM EST Sun Dec 29 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Portions of Indiana and east central and north central Kentucky. * WHEN...Until 7 PM EST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ RJS
744 WWUS73 KLMK 292355 NPWLMK URGENT - WEATHER MESSAGE National Weather Service Louisville KY 655 PM EST Sun Dec 29 2024 INZ077>079-090>092-KYZ028>043-045>049-053>057-063>067-076>078-081- 082-300100- /O.EXP.KLMK.WI.Y.0009.000000T0000Z-241230T0000Z/ Washington IN-Scott IN-Jefferson IN-Harrison IN-Floyd-Clark IN- Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin- Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon- Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue- Marion-Boyle-Garrard-Madison-Hart-Green-Taylor-Casey-Lincoln- Metcalfe-Adair-Russell-Cumberland-Clinton- Including the cities of Liberty, Versailles, Corydon, Springfield, Greensburg, Cynthiana, Louisville, Columbia, Frankfort, Burkesville, Bedford, Jamestown, Richmond, Winchester, Bardstown, Albany, Elizabethtown, Campbellsville, Jeffersonville, Lawrenceburg, Hodgenville, Harrodsburg, Paris, New Castle, La Grange, Lebanon, Madison, Lexington, Taylorsville, Horse Cave, New Albany, Shepherdsville, Stanford, Lancaster, Scottsburg, Georgetown, Carlisle, Nicholasville, Danville, Edmonton, Shelbyville, Salem, and Milton 655 PM EST Sun Dec 29 2024 /555 PM CST Sun Dec 29 2024/ ...WIND ADVISORY WILL EXPIRE AT 7 PM EST /6 PM CST/ THIS EVENING... Wind gusts have diminished, and the Wind Advisory will be allowed to expire. $$ RAS
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this wind advisory went out at Dec 29, 12:52 AM EST, 1 hour 47 minutes earlier. Its key messages:
- * 1-1.50" of rain tonight into Sunday. Localized amounts of 2" possible. Embedded thunder will be possible tonight but severe storms are not expected. * Sunday will be very breezy with high confidence in gusts of at least 35-40 mph. Some data are suggesting the possibility of gusts over 40 mph from southern Indiana to the Kentucky Blue Grass in the afternoon. * Another period of rain is forecast for Monday night into Tuesday. By this time area rivers may be running high, though confidence is low on whether or not there will be any flooding. Interests along streams will want to monitor the waves of rain as they pass through the district this weekend and early next week. * A turn towards colder weather is outlooked for early and especially mid-January.
Area forecast discussion, Dec 29, 12:52 AM EST, 1 hour 47 minutes before
Area Forecast Discussion National Weather Service Louisville KY 1252 AM EST Sun Dec 29 2024 ...Updated Aviation Discussion... .KEY MESSAGES... * 1-1.50" of rain tonight into Sunday. Localized amounts of 2" possible. Embedded thunder will be possible tonight but severe storms are not expected. * Sunday will be very breezy with high confidence in gusts of at least 35-40 mph. Some data are suggesting the possibility of gusts over 40 mph from southern Indiana to the Kentucky Blue Grass in the afternoon. * Another period of rain is forecast for Monday night into Tuesday. By this time area rivers may be running high, though confidence is low on whether or not there will be any flooding. Interests along streams will want to monitor the waves of rain as they pass through the district this weekend and early next week. * A turn towards colder weather is outlooked for early and especially mid-January. && .UPDATE... Issued at 917 PM EST Sat Dec 28 2024 Latest surface analysis places low pressure centered over north central MS as the first wave of showers and thunderstorms has entered into central KY. Current radar shows this activity slowly waning in intensity as it pushes north into a more stable environment. The area will see a brief lull before the next round of moderate rain, which is currently making its way through Nashville and likely entering southern KY by 29/04Z. Still expecting to see 1.00 to 1.50 inches of rain as a stout 65kt LLJ rushes over the area by early Sunday morning. Surface winds will also be picking up during this time with gusts in the 25-30mph range. No major changes needed to the going forecast, with only minor adjustments made to the near term grids. No updated products necessary at this time. && .SHORT TERM /THROUGH MONDAY/... Issued at 319 PM EST Sat Dec 28 2024 Wet and breezy conditions are expected throughout this short term period. Tonight Rain/flooding-- Confidence: High confidence in widespread light to moderate rains with pockets of heavier rain, especially between midnight and dawn. Medium confidence in minor local flooding, low confidence in significant flash flooding. Strengthening low pressure advancing from Arkansas to southern Indiana tonight will have full access to the Gulf, and will pull 1.25" PWAT air well north into the Ohio Valley. A very strong low level jet from Mississippi to Ohio ahead of a sharp 500mb trough over the Mississippi Valley and beneath the right entrance region of an upper jet streak over the Great Lakes will lead to widespread rain. K Index in the 33-35C range and dew points in the 50s further support the idea of moderate to locally heavy rains. Expected amounts tonight into Sunday morning are around 1-1.50", with 1- and 6-hour QPF below FFG. Forward propagation of heavier cells within the larger area of rain will be fairly rapid, on the order of 35 to 45 mph. Most area streams are well within their banks, with the exception of the middle/lower Green, though that river is usually slow to respond to heavy rains. So, at this time the bottom line appears to be that the main flooding threat tonight will be minor local flooding in typical areas that collect water easily. Storms-- Although powerful storms will continue well to our south this evening from Louisiana to Alabama, significant instability will remain well to the south of Kentucky through the night. Local sounding progs show a very small, thin positive area that may support isolated rumbles of embedded thunder elevated above a surface-based stable layer. Despite very strong deep layer shear, the lack of instability and elevated nature of the convection suggest the chance of severe weather is very low tonight. This has been a consistent signal in the models and in SPC outlooks over the past few days. Wind-- Though the strongest winds are expected to remain aloft tonight, gusty surface winds can still be expected after midnight in a tight pressure gradient as the surface low passes by just to our northwest. High confidence in wind gusts of 30-40 mph, especially east of I-65. Temperatures-- With the heavy overcast and surface winds becoming more southerly with time as the low approaches, temperatures tonight will be nearly steady in the 50s. Sunday The compact low over southern Indiana Sunday morning will continue to deepen as it pushes off toward the Detroit area by evening. Widespread showers in the morning will become more scattered in the afternoon. Strong gusty winds will continue, with high confidence in gusts of 35-40 mph. It's possible we may end up needing a Wind Advisory, primarily from southern Indiana to the Kentucky Blue Grass. After coordinating with IND and ILN, will hold off on a headline for now and let the mid shift take one more look at it. Temperatures may lift a few degrees in the morning but then will become steady or fall a bit in the afternoon as the low moves away and our winds veer from south to west. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... Issued at 319 PM EST Sat Dec 28 2024 Sunday night, the negatively tilted upper trough that is bringing the system to the Lower Ohio Valley tonight will be centered over the Ohio Valley. The eastern side of the trough will continue pushing the surface low farther northeast, away from the CWA. Pressure gradients begin to weaken, but west to southwest backing winds around 10 mph could still gust to 25-30 mph. The best chance for this will be across the northeastern side of the CWA, closer to the surface low, but by Monday morning, gusts will be down to 10-15 mph across the northeastern parts of the CWA. The rest of the CWA will be calm to around 5 mph, and just as the winds will taper off, so will the precipitation. Areas of sprinkles and light rain will continue working east-southeast across the CWA on the back side of the low. Rain should come to an end on Monday morning. Most areas will likely only receive another few hundreths of an inch to around a tenth of an inch. Some isolated locations could see another quarter of an inch. Monday is expected to be dry as a small upper ridge moves overhead ahead of the next system. Some sunshine could make it through the remaining cloud cover. The best chance at sunny skies will be over the southern and eastern parts of the CWA. Warm air advection will push temperatures well above normal, in the mid 50s to low 60s. Monday night, riding along in mostly zonal flow, the next low pressure system will cross the Ozarks and arrive in southern Indiana by Tuesday morning. There is strong model agreement with the placement of the system as it works through the Lower Ohio Valley. Rain is expected to arrive in our western counties Monday evening and move east of the CWA by Tuesday evening. Current estimates have the highest totals in southern Indiana, at about half of an inch. Amounts are expected to taper over to the south, to around a quarter of an inch in southern Kentucky. Warm air advection ahead of the system's cold front will allow temperatures to reach into the low to mid 50s. Behind the cold front associated with this second system, cold air advection will drop highs into the 30s and 40s from Wednesday through at least Saturday, and surface high pressure should bring sunnier skies for the end of the week. A possible shortwave could move through the area Thursday night or Friday, but models currently don't have a very good handle on this feature. It doesn't look like it will be much of anything with enough moisture to wet some yards. && .AVIATION /06Z TAFS THROUGH 12Z MONDAY/... Issued at 1251 AM EST Sun Dec 29 2024 Widespread rain is across the region this morning, with a mix of MVFR and IFR flight categories at the terminals. A LLJ will continue to increase in the coming hours, which will support LLWS through most of the morning. SE sfc winds will eventually turn to a more SW component later on today as a dry slot works into the area. Sfc winds are expected to become quite gusty, with gusts exceeding 30kts possible later this morning and into the afternoon. Precip becomes lighter and more scattered later today, with the bulk of widespread rain through this morning. Precip and wind gusts will subside as we get into the evening hours, and could potentially begin to see VFR conditions return at the end of the forecast period. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...None. IN...None. && UPDATE...CG SHORT TERM...13 LONG TERM...KDW AVIATION...CJP
Hazardous weather outlook, Dec 28, 3:27 PM EST, 11 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 327 PM EST Sat Dec 28 2024 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-292030- Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry- Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson- Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin- Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon- Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion- Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey- Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair- Russell-Cumberland-Clinton- 327 PM EST Sat Dec 28 2024 /227 PM CST Sat Dec 28 2024/ This Hazardous Weather Outlook is for portions of southern Indiana and central Kentucky. .DAY ONE...Tonight. A strong low pressure system will bring widespread rain to the area tonight. 1 to 1.5 inches of rainfall is expected for most, although localized amounts around 2 inches can't be ruled out. Look for ponding of water on roadways, and perhaps some localized minor flood issues for typically flood prone locations. Winds will become gusty, especially after midnight. Gusts of 30-40 mph will be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Wind gusts of 35-40 mph are likely on Sunday, with some stronger gusts possible especially from southern Indiana to the Kentucky Blue Grass in the afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GENERAL STORM MOTION OF THE DAY: Storm motion tonight will be to the north northeast around 35 to 45 mph. Any users of this storm motion must be aware that thunderstorm activity can be erratic and constantly evolving. Please use this with caution and be prepared for changing conditions. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. 13/KDW
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 29, 2:20 AM EST | Areal Flood Advisory | LMK | Bullitt, Hardin, Jefferson, Meade | 3 hr |
| Dec 29, 6:47 PM EST | Special Weather Statement | LMK | Barren | 28 min |
Nearby
Wind Advisories in Kentucky, 2024Wind Advisories in Indiana, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.